Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 6, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 8, 2003, 3:41 PM EDT for Crawford County, Michigan. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2003, 3:41 PM EDT (19:41 UTC)
- Expired
- Jun 8, 2003, 4:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Crawford County, MI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 1:20 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 081941 SVRAPX MIC039-082030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 341 PM EDT SUN JUN 8 2003 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRAWFORD COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 430 PM EDT * AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 10 MILES WEST OF GRAYLING TO 9 MILES SOUTHWEST OF GRAYLING...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORMS WILL REACH... GRAYLING AROUND 355 PM EDT HARTWICK PINES STATE PARK...FREDERIC AROUND 400 PM EDT LOVELLS AROUND 425 PM EDT AT 310 PM EDT A WEATHER SPOTTER REPORTED TREES DOWN FROM THIS STORM 10 MILES SOUTH OF KALKASKA IN KALKASKA COUNTY. REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES. LAT...LON 4452 8484 4485 8480 4485 8437 4472 8437 & $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 9:05 AM EDT, 6 hours 36 minutes earlier.
Area forecast discussion, Jun 8, 9:05 AM EDT, 6 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 905 AM EDT SUN JUN 8 2003 OCCLUDED 1001MB SURFACE LOW CENTERED NEAR LA CROSSE WI. STILL. SURFACE WARM FRONT WAS DOWNSTATE...BETWEEN MBS AND FNT. SOUTH OF THE FRONT...SURFACE TEMPS WERE RISING INTO THE 60S WITH DEW POINTS APPROACHING 60F. WARM CONVEYOR BELT SHRA HAD SPREAD INTO NW LOWER MI AND WERE APPROACHING EASTERN UPPER. FIRST...DENSE FOG HAS DIMINISHED THRU THE MORNING...NOW RESTRICTED TO THE STRAITS AREA. WILL LET ADVISORY EXPIRE...BUT STILL MENTION AREAS OF FOG IN FAR NORTHERN LOWER AND EASTERN UPPER. SURFACE LOW WILL FINALLY START TO MOVE EAST THIS AFTERNOON ACROSS WI AS UPPER SYSTEM HAS FINALLY CAUGHT UP. WARM FRONT WILL SLOWLY LIFT NORTH... REACHING THE VICINITY OF M-55/M-72 LATE IN THE DAY. THE COLD FRONT WILL WORK INTO SW AND W/CENTRAL LOWER. WIDESPREAD SHOWER ACTIVITY WILL GRADULLY SPREAD ACROSS THE FORECAST AREA...AS THE CURRENT GRIDS/ZONES REFLECT. NO MAJOR CHANGES NEEDED IN THAT REGARD. MARGINAL SVR POTENTIAL WILL BE CONFINED TO AREAS NEAR/SOUTH OF THE WARM FRONT IN NE/E CENTRAL LOWER. THIS IS NOT AN ESPECIALLY GOOD SETUP FOR SVR. WITH THICK CLOUD COVER ALREADY ENCROACHING ON THE AREA...OPPORTUNITY FOR SIGNIFICANT DESTABILIZATION IS NOT LARGE. THOUGH NEAR 60F DEW POINTS WILL BE WORKING INTO THE SE ZONES... TEMPS WILL HAVE TO WORK JUST TO REACH THE UPPER 60S. CAPES WILL RISE TO 1000-1500J/KG AS THE SOUPY AIR MOVES IN. BUT SHEAR IS NOT IMPRESSIVE. 35-40KT AT 500MB IS MARGINALLY SUPPORTIVE...BUT WIND FIELDS ARE QUITE WEAK BELOW 500MB. HARD TO SEE MORE THAN ISOLATED LARGE HAIL/WIND DAMAGE IN THE SE. WILL TWEAK TEMPS DOWN IN MANY LOCALES WITH CLOUDS/PRECIP ALREADY HERE. .APX...NONE. ZOLTOWSKI
Hazardous weather outlook, Jun 8, 1:18 PM EDT, 2 hours 23 minutes before
MIZ008-015>036-041-042-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 118 PM EDT SUN JUN 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE AREA THROUGH THIS EVENING. SOME OF THESE STORMS MAY BECOME SEVERE THIS AFTERNOON ACROSS NORTHERN LOWER MICHIGAN...ESPECIALLY NEAR AND SOUTH OF M-72. THE BEST CHANCE FOR SEVERE WEATHER WILL BE BETWEEN 2 PM AND 7 PM. HAIL AROUND AN INCH IN DIAMETER...AND WIND GUSTS AROUND 60 MPH...WILL BE POSSIBLE WITH THE STRONGEST STORMS. SEE ONGOING WATCHES...WARNINGS...AND ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS CAN AGAIN BE EXPECTED ACROSS THE AREA ON TUESDAY. SOME OF THESE STORMS MAY BE SEVERE ACROSS NORTHERN LOWER MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. DISPATCHERS... PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) JZ
In the hours before
Special weather statement, Jun 8, 1:24 PM EDT, 2 hours 17 minutes before
MIZ025>036-041-042-082300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
124 PM EDT SUN JUN 8 2003
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 700 PM EDT SUNDAY
EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
GRAND TRAVERSE...KALKASKA...CRAWFORD...ALCONA...OSCODA...
BENZIE...MANISTEE...IOSCO...WEXFORD...MISSAUKEE...ROSCOMMON...
OGEMAW...ARENAC AND GLADWIN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.
JZLocal storm report, Jun 8, 2:37 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0237 PM EDT SUN JUN 08 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM 3 NW CADILLAC MI 0.75 IN HAIL
06/08/03 WEXFORD REPORTED BY ANIMAL CONTROL
OFFICER
JZLocal storm report, Jun 8, 3:37 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0337 PM EDT SUN JUN 08 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM 10 S KALKASKA MI WIND DAMAGE
06/08/03 KALKASKA TREES DOWNED AT
INTERSECTION OF M-66 AND
WEST SHARON RD. TIME
ESTIMATED
JZThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 1:45 PM EDT | Severe Thunderstorm Warning | APX | Wexford | 60 min |
| Jun 8, 2:38 PM EDT | Severe Thunderstorm Warning | APX | Grand Traverse, Kalkaska, Missaukee | 57 min |
| Jun 8, 2:43 PM EDT | Severe Thunderstorm Warning | APX | Wexford | 17 min |
| Jun 8, 3:19 PM EDT | Tornado Warning | APX | Kalkaska | 41 min |
| Jun 8, 3:50 PM EDT | Severe Thunderstorm Warning | APX | Gladwin | 40 min |
| Jun 8, 4:14 PM EDT | Severe Thunderstorm Warning | APX | Grand Traverse | 46 min |
| Jun 8, 4:19 PM EDT | Special Marine Warning | APX | 56 min | |
| Jun 8, 4:30 PM EDT | Severe Thunderstorm Warning | APX | Gladwin | 45 min |
| Jun 8, 4:51 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 54 min |
| Jun 8, 5:37 PM EDT | Severe Thunderstorm Warning | APX | Wexford | 53 min |
| Jun 8, 6:29 PM EDT | Severe Thunderstorm Warning | APX | Missaukee | 61 min |
| Jun 8, 6:31 PM EDT | Severe Thunderstorm Warning | APX | Wexford | 44 min |
| Jun 8, 7:06 PM EDT | Tornado Warning | APX | Missaukee | 39 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.